Texas, 2022Drought in Texas, October 1 to 31, 2022
October 1 to 31, 2022 · NWS AMA · 12 events in 12 counties and zones
Long term drought conditions continued to keep rangelands grassless putting a strain on ranchers, which have been forced to supplement feed or sell off cattle. Soil moisture continued to be short to very short for portions of the combined Panhandles through October.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long term drought conditions continued to keep rangelands grassless putting a strain on ranchers, which have been forced to supplement feed or sell off cattle. Soil moisture continued to be short to very short for portions of the combined Panhandles through October. These soil conditions slowed the planting of winter wheat for some areas in the more extreme to exceptional drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 30, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Sep 30, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 AM CDT Sat Oct 1 2022
...New AVIATION...
.SHORT TERM ...
(This evening through Saturday night)
Issued at 232 PM CDT Fri Sep 30 2022
The presence of the main H500 omega block setting up and centered
over the eastern Plains/Missouri River Valley will continue
through the short term forecast period. As a result, the main
ridge and its southwest extent into the Panhandles with large
scale descent in the atmosphere will continue with dry weather
conditions. A surface trough developing lee of the Rockies in SE
Colorado will aid some breezy SW winds, especially in the NW
Panhandles closer to the main height gradient. Downslope winds
tomorrow will result in high temperatures reaching the mid to
upper 80s across the region. Low temperatures tonight and tomorrow
night will range from the lower to upper 50s. We may also see some
scattered high clouds through tonight across the Panhandles as a
broad mid level waves moves NE across the northern parts of the
region.
Meccariello
&&
.LONG TERM ...
(Sunday through next Thursday)
Issued at 232 PM CDT Fri Sep 30 2022
The main omega block starting off the first half of the weekend
should continue through Monday of next week with dry conditions
continuing. Starting Monday night, perturbations moving on the
periphery of the upper level low pressure system over eastern
Montana by Monday afternoon. This will bring a chance of a shower
or thunderstorm for the far NW Panhandles where the best lift
would be located.
As the main UL low moves into the northern high plains Tuesday
and Wednesday, a surface cold front associated with a wind
gradient will move through the Panhandles. Each passing day, more
of the Panhandles will have a better chance of rainfall, peaking
by Wednesday where everyone minus the far eastern Panhandles will
have a chance of seeing some rainfall.
Approaching the latter half of the forecast period, quite a stout
H500 NW flow regime will set up with a strong gradient from NE to
SW across the Panhandles. Perturbations along this mean flow may
provide additional rain chances favoring NW Panhandles at this
time.
Temperatures will be near average and drop to be low average from
Wednesday into the end of next week with highs only in the 70s.
Overnight lows may drop into the 40s for the northern Panhandles
later next week.
Meccariello
&&
.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Sat Oct 1 2022
Confidence is extremely high that VFR conditions will prevail
through the period. Winds will shift in a typical diurnal pattern
for our area, with south-southeasterly expected at night and
southwesterly during the daytime.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 85 54 83 53 / 0 0 0 0
Beaver OK 89 53 85 53 / 0 0 0 0
Boise City OK 84 51 82 50 / 0 0 0 0
Borger TX 89 58 87 56 / 0 0 0 0
Boys Ranch TX 87 54 85 53 / 0 0 0 0
Canyon TX 85 53 83 51 / 0 0 0 0
Clarendon TX 84 54 81 52 / 0 0 0 0
Dalhart TX 84 51 83 50 / 0 0 0 0
Guymon OK 87 54 85 52 / 0 0 0 0
Hereford TX 86 54 84 51 / 0 0 0 0
Lipscomb TX 87 52 84 51 / 0 0 0 0
Pampa TX 86 54 83 53 / 0 0 0 0
Shamrock TX 86 52 83 50 / 0 0 0 0
Wellington TX 87 52 84 50 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...29
LONG TERM....29
AVIATION...77
Hazardous weather outlook, Sep 30, 1:40 PM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CDT Fri Sep 30 2022
OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
240 PM CDT Fri Sep 30 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Elevated fire weather conditions are expected this afternoon in
the western two thirds of the Oklahoma Panhandle.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible Monday through Wednesday, mainly
in the northwestern Panhandles. If storms develop, they are
expected to remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon.
Drought, Dallam
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The far western quarter to third of the county started the month of October in Extreme Drought (D3) conditions. The rest of the county started the month off with Severe Drought (D2) conditions. With in the first week D3 conditions spread across much of the county with the far western portion developing Exceptional Drought (D4) conditions and stayed with these drought conditions through the end of the month with no improvements. The county ended the month of October 0.5 to 1.5 below normal for the month. Also, the county remained in a 4 to 8 deficit year to date.
Drought, Sherman
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County started the month with Severe Drought (D2) conditions in the southwestern two thirds. The northeastern third was in Extreme Drought (D3). Within the first couple of days of month the area of D3 in the northeast degraded into Exceptional Drought (D4) conditions and all but the southwest corner of D2 degraded into D3 conditions. With the exception of the southwest corner that ended the month with near normal rainfall, the rest of the county ended the month of October 0.5 to 1.5 below normal for the month. The majority of the county remained in a 6 to 10 deficit year to date.
Drought, Hansford
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The northwest half to two thirds of Hansford County started the month of October in Extreme Drought (D3) conditions with the rest of the county in Severe Drought (D2) conditions. Within the first few days the area of D3 degraded to Exceptional Drought (D4) will the area of D2 degraded to D3. With much of the county receiving below normal rainfall for the month these drought conditions stayed through the entire month. The county remained in a 6 to 10 deficit year to date.
Drought, Ochiltree
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Ochiltree County started the month of October in Severe Drought (D2) conditions. Within the first few days the western half and northwest corner degraded into Extreme Drought (D3) conditions. With much of the county receiving 0.5 to 1.5 below normal rainfall for Oct, the county stayed with these drought classifications through the end of the month. Ochiltree County remained in a 4 to 8 deficit year to date.
Drought, Lipscomb
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Lipscomb County started the month of October in Severe Drought (D2) in the northwest half of the county. The southwest half was in Moderate Drought (D1). Conditions quickly degraded through the month with the county ending the month with Extreme Drought (D3) conditions across the northern half of the county and D2 across the southern half of the month. Much of Lipscomb County saw another 0.5 to 1.5 added to the rainfall deficit. The county had a 6 to 10 deficit year to date at the end of October.
Drought, Hartley
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
A small portion of of the far northwestern county started the month of October in Extreme Drought (D3) conditions with Severe Drought (D2) conditions across the remaining western and northern portion of the county. The southeast third to half of the county was in Moderate Drought (D1) at the beginning of the month. Conditions degraded through the month with the area of D1 falling into D2 and the area of D3 expanding ever so slightly over the northwest corner of the county. Much of the county had a normal rainfall for the month but this was not enough to improve or maintain the conditions at the beginning of the month. The county remained in a 4 to 8 rainfall deficit year to date.
Drought, Moore
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Moore County started out the month with Severe Drought (D2) conditions across the northern third of the county. The southern two thirds were in Moderate Drought (D1). Conditions gradually degraded over the month despite near normal rainfall for the month. The county ended the month with the northeastern corner in Extreme Drought (D3) and all of the area in D1 degrading to D2. The county remained in a 4 to 8 rainfall deficit year to date.
Drought, Hutchinson
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County started the month with Severe Drought (D2) conditions across the northern half to two thirds of the county. The southern portion of the county was in Moderate Drought (D1). Despite some areas of the county receiving around an inch of rain above normal for the month and the majority of the county receiving near normal rainfall drought conditions worsened over the area. A long lasting deficit contributed to the north to northeastern half or so of the county developed Extreme Drought (D3) and the expansion of D2 across the rest of the southern half of the county. Much of the county remained in a 4 to 8 deficit year to date at the end of October.
Drought, Roberts
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County started the month of October with Severe Drought (D2) conditions across the northwestern third of the county. By months end Extreme Drought (D3) encompassed the northwest while all but the southeast corner slipped into D2 conditions. Despite near normal rainfall being received for the month, Roberts County remained in a 4 to 8 deficit year to date.
Drought, Deaf Smith
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County started the month of October with the southwest two thirds of the county in Severe Drought (D2) conditions. Within the first few days the remaining area of Moderate Drought (D1) degraded into D2 conditions with the far southern portion of the county degrading into Extreme Drought (D3). The northwest portion of the county did receive 1 to 2 of above normal rainfall by mid month with this area improving to D1. Much of the county remained in a 4 to 8 rainfall deficit year to date.
Drought, Randall County
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Randall County started the month of October with the southwest corner in Severe Drought (D2) and the rest of the county in Moderate Drought (D1). Within the first few days a small portion of the far southwest corner degraded into Extreme Drought (D3) conditions while the rest of the western half of the county degraded into D2 drought. The county ended the month with the western half in at least D2 conditions an a rainfall deficit of 4 to 8 year to date.
Drought, Collingsworth
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County started the month of October with the southeast two thirds of the county in Severe Drought (D2) to Extreme Drought (D3) conditions. This portion of the county did received near normal to below normal rainfall for the month which kept conditions relatively the same through the end of the month. The county remained in a 6 to 10 rainfall deficit year to date.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, October 1 to 31, 2022$115 million · 1 event
- Wildfire in Washington, October 1 to 31, 2022$34 million · 1 event
- Wildfire in Idaho, October 1 to 26, 2022$15 million · 1 event
- Drought in Missouri, October 1 to 31, 2022$580,000 · 25 events
- Drought in Minnesota, October 1 to 31, 2022$988,000 · 5 events
- Wildfire in Idaho, October 1 to 31, 2022$900,000 · 1 event
- Flash Flood in Arizona, October 1 to 2, 2022$250,000 · 1 event
- Debris Flow and Flooding in Alaska, October 1, 2022$175,000 · 3 events
- Wildfire in Idaho, October 1 to 31, 2022$100,000 · 1 event
- Drought in Oklahoma, October 1 to 31, 202248 events
- Flash Flooding and Hail in Utah, October 1 to 2, 2022$54,000 · 1.75 in hail · 9 events
- Drought in California, October 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060135, 1060136, 1060137, 1060138, 1060139, 1060140, 1060141, 1060142, 1060143, 1060144, 1060145, 1060146.